Alert archive / Missouri / Flash Flood Warnings in 2002
Flash Flood Warning 31, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 13, 2002, 1:56 AM CDT for 4 counties in Missouri; Union County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2002, 1:56 AM CDT (06:56 UTC)
- Expired
- May 13, 2002, 6:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Union County, IL, Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 100 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1823 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 130656
FFWPAH
ILC181-MOC017-031-157-223-131100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
155 AM CDT MON MAY 13 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOLLINGER COUNTY IN SOUTHEAST MISSOURI
CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI
PERRY COUNTY IN SOUTHEAST MISSOURI
WAYNE COUNTY IN SOUTHEAST MISSOURI
UNION COUNTY IN SOUTHERN ILLINOIS
* UNTIL 600 AM CDT
* AT 145 AM CDT...RAINFALL AMOUNTS NEAR ONE HALF INCH AN HOUR
CONTINUE TO FALL ACROSS THE WARNED COUNTIES. THE HEAVIEST RAIN
STRETCHED FROM LITHIUM...BESSVILLE AND PIEDMONT MISSOURI...EAST TO
CAPE GIRARDEAU MISSOURI AND ALTO PASS ILLINOIS. LAW ENFORCEMENT
AUTHORITIES IN THE WARNED COUNTIES REPORT NUMEROUS ROAD CLOSURES.
SMALL CREEKS AND STREAMS ARE RUNNING NEAR OR ABOVE BANKFULL. RADAR
ESTIMATES OF WIDESPREAD RAINFALL IN EXCESS OF 3 INCHES...WITH LOCAL
AMOUNTS OF 5 TO 6 INCHES INDICATED FROM PATTON TO JACKSON IN
SOUTHEAST MISSOURI.
* UP TO TWO INCHES MORE RAINFALL CAN BE EXPECTED THROUGH 6 AM CDT.
THIS WILL AGGRAVATE ALREADY SWOLLEN CREEKS AND STREAMS...AS WELL AS
CAUSE WATER TO REMAIN OR RISE ON ALREADY FLOODED ROADS AND LOW LYING
AREAS. THIS IS A DANGEROUS FLASH FLOODING SITUATION AND SHOULD BE
TAKEN SERIOUSLY.
* LOCATIONS IN THE WARNING INCLUDE...
ANNA...COBDEN...DONGOLA...JONESBORO...ALTENBURG...CAPE GIRARDEAU...
GORDONVILLE...GREENVILLE...JACKSON...MARBLE HILL...PERRYVILLE...
PIEDMONT AND WILLIAMSVILLE
IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.
LAT...LON 3758 8904 3734 8906 3734 8944 3717 8980
3709 9017 3695 9028 3695 9068 3720 9079
3731 9012 3760 9015 3791 8987 3760 8952What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 13, 1:45 AM CDT, 11 minutes earlier.
Area forecast discussion, May 13, 1:45 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 145 AM CDT MON MAY 13 2002 WIDESPREAD HEAVY RAIN EVENT ONGOING ACROSS THE CWFA. STRONGEST CONVECTION NOW INTO WESTERN KY AND ADJACENT SE MISSOURI. CONVECTION IS MAKING GOOD PROGRESS EAST. THE BACK EDGE WAS OBSERVED MOVING TOWARD SE MISSOURI AS WE SPEAK. WILL LET THE FLOOD WATCH END NATURALLY THIS MORNING...AND ISSUE A STATEMENT AROUND DAYBREAK. FRONT WILL CLEAR THE FA EARLY THIS MORNING. UPPER TROF OVER EAST KANSAS WILL SHIFT EAST. A FEW SHOWERS STILL NOTED ON RADAR IN CLOSE PROXIMITY TO THE VORT...SO WILL MAINTAIN SHOWERS IN THE FORECAST IN SOME FASHION THROUGH THE MORNING. OTHERWISE...THIS AFTERNOON DECENT DECREASE IN 950-850MB RH...SO EXPECT DECREASING CLOUDS. HIGH PRESSURE BUILDS IN THROUGH WEDNESDAY...PROVIDING THE AREA WITH DRY WEATHER. NEXT CHANCE OF CONVECTION RUNS THURSDAY THROUGH EARLY SATURDAY...AND THIS IS ALREADY ADVERTISED IN CURRENT ZONES...SO WILL MAINTAIN. LATEST MOS GUIDANCE AND CURRENT ZFP/CCF NUMBERS ALL LOOKING REASONABLE...SO WILL MAINTAIN THE CURRENT TREND. .PAH...NONE.
In the hours before
Special weather statement, May 12, 10:13 PM CDT, 3 hours 43 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1013 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED... WHILE THERE WILL CONTINUE TO BE THUNDERSTORMS THROUGHOUT THE NIGHT...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. AS A RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. THE PRIMARY THREAT WITH STORMS OVERNIGHT WILL BE LOCALLY HEAVY RAIN AND FLOODING.
Special weather statement, May 12, 11:10 PM CDT, 2 hours 46 minutes before
ILZ082-083-086-087-090>094-INZ085>088-KYZ001>022-MOZ107>112-114- 130615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1110 PM CDT SUN MAY 12 2002 ...STORMS MAIN THREAT BECOMING HEAVY RAIN AND FLOODING... AT 1100 PM...PADUCAH RADAR SHOWED THE LINE OF STRONGEST STORMS EXTENDING FROM JUST EAST OF OWENSBORO KENTUCKY...SOUTH TO AROUND MADISONVILLE...AND THEN WEST THROUGH PADUCAH...TO NEAR CAIRO ILLINOIS...THROUGH CAPE GIRARDEAU MISSOURI...TO AROUND GREENVILLE. THIS LINE OF STORMS WILL SLOWLY SAG TO THE SOUTH THROUGH THE EARLY MORNING HOURS. RAINFALL AMOUNTS OF UP TO AN INCH AN HOUR WILL BE WIDESPREAD...WITH ISOLATED AMOUNTS POSSIBLY TWICE THAT HIGH. ISOLATED STORMS WITHIN THIS LINE MAY ALSO PRODUCE 40 TO 50 MPH WINDS AND PEA SIZE HAIL. BEHIND THE LINE...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF 1/2 TO 3/4 INCHES ACROSS A LARGE AREA. NUMEROUS ROAD CLOSURES DUE TO FLOODING HAVE BEEN REPORTED ACROSS THE HILL COUNTRY OF SOUTHEAST MISSOURI...MUCH OF SOUTHWEST ILLINOIS...AND A PORTION OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA ALONG THE WABASH. ADDITIONAL RAINFALL OVER SOAKED GROUNDS MAY LEAD TO NEW FLOODING AND WILL CERTAINLY AGGRAVATE THOSE AREAS ALREADY FLOODED.
Local storm report, May 13, 12:08 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM MO FLOODING
05/12/02 WAYNE RTE 34 BETWEEN SILVA AND
PATTERSON WATER OVER HWY
REPORTED BY WAYNE COUNTY
DES
1052 PM IN FLOODING
05/12/02 GIBSON NUMEROUS COUNTY ROADS
FLOODED REPORTED BY EOC
1102 PM MO FLOODING
05/12/02 BOLLINGER NUMEROUS COUNTY ROADS
FLOODED REPORTED BY
BOLLINGER COUNTY DES
1106 PM MO FLOODING
05/12/02 WAYNE HWY 34 AT HWY 143 - ROAD
UNDER WATER..HWY 143 N TO
SAM A. BAKER PARK - UNDER
WATER IN 3 DIFFERENT
AREAS REPORTED BY EOC
1109 PM LIVERMORE KY FLOODING
05/12/02 MCLEAN TREES DOWN REPORTED BY
MCLEAN COUNTY EMA
1114 PM MO HEAVY RAIN
05/12/02 CAPE GIRARDEAU 3.55 INCHES OR RAIN SO
FAR TODAY REPORTED BY
EOC
1114 PM PIEDMONT MO FLOODING
05/12/02 WAYNE NUMEROUS COUNTY ROADS
FLOODED...PIEDMONT
AIRPORT FLOODED REPORTED
BY PIEDMONT EM
1117 PM MO HEAVY RAIN
05/12/02 BOLLINGER 4 - 4 1/2 INCHES OF RAIN
SINCE 830 PM CDT REPORTED
BY BOLLINGER COUNTY
1121 PM GRAND TOWER IL HEAVY RAIN
05/12/02 JACKSON 2.32 INCHES OF RAIN SINCE
700 PM CDT REPORTED BY
TRAINED SPOTTERS
1136 PM MO FLOODING
05/12/02 CAPE GIRARDEAU NUMEROUS COUNTY ROADS
FLOODED REPORTED BY CAPE
GIRARDEAU COUNTY SHERIFFS
OFFICE
1154 PM COLDWATER MO FLOODING
05/12/02 WAYNE PEOPLE TRAPPED IN HOMES
ON CEDAR CREEK IN
COLDWATER REPORTED BY
BOLLINGER COUNTY EMLocal storm report, May 13, 12:13 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 AM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM MO FLOODING
05/12/02 WAYNE RTE 34 BETWEEN SILVA AND
PATTERSON WATER OVER HWY
REPORTED BY WAYNE COUNTY
DES
1052 PM IN FLOODING
05/12/02 GIBSON NUMEROUS COUNTY ROADS
FLOODED REPORTED BY EOC
1102 PM MO FLOODING
05/12/02 BOLLINGER NUMEROUS COUNTY ROADS
FLOODED REPORTED BY
BOLLINGER COUNTY DES
1106 PM MO FLOODING
05/12/02 WAYNE HWY 34 AT HWY 143 - ROAD
UNDER WATER..HWY 143 N TO
SAM A. BAKER PARK - UNDER
WATER IN 3 DIFFERENT
AREAS REPORTED BY EOC
1109 PM LIVERMORE KY WIND DAMAGE
05/12/02 MCLEAN SEVERAL SMALL TREES DOWN
REPORTED BY MCLEAN COUNTY
EMA
1114 PM MO HEAVY RAIN
05/12/02 CAPE GIRARDEAU 3.55 INCHES OR RAIN SO
FAR TODAY REPORTED BY
EOC
1114 PM PIEDMONT MO FLOODING
05/12/02 WAYNE NUMEROUS COUNTY ROADS
FLOODED...PIEDMONT
AIRPORT FLOODED REPORTED
BY PIEDMONT EM
1117 PM MO HEAVY RAIN
05/12/02 BOLLINGER 4 - 4 1/2 INCHES OF RAIN
SINCE 830 PM CDT REPORTED
BY BOLLINGER COUNTY
1121 PM GRAND TOWER IL HEAVY RAIN
05/12/02 JACKSON 2.32 INCHES OF RAIN SINCE
700 PM CDT REPORTED BY
TRAINED SPOTTERS
1136 PM MO FLOODING
05/12/02 CAPE GIRARDEAU NUMEROUS COUNTY ROADS
FLOODED REPORTED BY CAPE
GIRARDEAU COUNTY SHERIFFS
OFFICE
1154 PM COLDWATER MO FLOODING
05/12/02 WAYNE PEOPLE TRAPPED IN HOMES
ON CEDAR CREEK IN
COLDWATER REPORTED BY
BOLLINGER COUNTY EMLocal storm report, May 13, 12:47 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1247 AM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1219 AM IN FLOODING
05/12/02 PIKE NUMEROUS COUNTY ROADS
FLOODED REPORTED BY
TRAINED SPOTTERS
1244 AM IL FLOODING
05/12/02 UNION NUMEROUS BACKROADS
FLOODED ALONG WITH HWY
146 W REPORTED BY UNION
COUNTY SHERIFFS OFFICE
1244 AM PIEDMONT MO FLOODING
05/12/02 WAYNE SOUTHERN PART OF PIEDMONT
ALONG MCKENZIE CREEK
FLOODED. ELM AND FIR
STREET HAVE WATER UP TO
THE BOTTOM OF THEM.
REPORTED BY WAYNE COUNTY
EMERGENCY MANAGEMENT.Special weather statement, May 13, 1:16 AM CDT, 40 minutes before
KYZ001>006-008-009-MOZ112-114-130715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 116 AM CDT MON MAY 13 2002 ...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN CROSSING INTO WESTERN KENTUCKY FROM SOUTHEAST MISSOURI... AT 115 AM...A LINE OF THUNDERSTORMS EXTENDED FROM CAIRO ILLINOIS... SOUTHWARD ALONG THE MISSISSIPPI RIVER TO NEW MADRID MISSOURI. THE LINE OF STORMS WAS MOVING EAST...AND WILL REACH A LINE FROM CALVERT CITY TO MAYFIELD KENTUCKY TO THE TENNESSEE BORDER BY 230 AM. WIND GUSTS TO 50 MPH AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS. SHALLOW ROOTED TREES MAY BE UPROOTED DUE TO THE WET GROUND...AND LOOSE OUTDOOR OBJECTS MAY BE BLOWN AROUND. VERY HEAVY RAIN WILL CAUSE LOCAL STREET FLOODING.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:08 PM CDT | Flash Flood Warning | PAH | Bollinger, Cape Girardeau, Perry | 6 hr |
| May 12, 10:52 PM CDT | Flash Flood Warning | PAH | Wayne | 3 hr |
| May 13, 12:16 AM CDT | Flash Flood Warning | PAH | Butler, Carter, Mississippi, New Madrid, Ripley, Scott and 1 more | 4 hr |
| May 12, 7:08 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 67 min |
| May 12, 7:24 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 51 min |
| May 12, 7:37 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 68 min |
| May 12, 10:41 PM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 3 hr |
| May 12, 11:06 PM CDT | Flash Flood Warning | PAH | Pope | 3 hr |
| May 13, 2:11 AM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2002Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.